Iowa, 2021High Wind in Iowa, December 15 to 16, 2021
December 15 to 16, 2021 · NWS DVN · 13 events in 13 counties and zones
December 15 was a unique day of weather across all of eastern Iowa, northwest Illinois, and far northeast Missouri. Strong low pressure developed over the Plains and quickly traversed into the Upper Mississippi River Valley.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December 15 was a unique day of weather across all of eastern Iowa, northwest Illinois, and far northeast Missouri. Strong low pressure developed over the Plains and quickly traversed into the Upper Mississippi River Valley. This resulted in a strong pressure gradient across the Upper Midwest that produced very strong winds of 50 to almost 70 MPH. In addition to the strong winds, all climate sites in our area set new record high temperatures, and either broke or tied all-time record December highs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 15, 2:26 PM CST, 34 minutes earlier.
Area forecast discussion, Dec 15, 2:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
226 PM CST Wed Dec 15 2021
.SYNOPSIS...
Issued at 225 PM CST Wed Dec 15 2021
Water vapor imagery showing ramping up mid level cyclone acrs the
west central plains, with classic lee side large scale baroclinic
leaf seen streaming acrs the southeast plains, MS RVR Valley and
acrs the GRT LKS. 987 MB or deepening sfc low noted blossoming over
northwest KS. Mid spring/April-like warm moist conveyor up acrs the
region to the lee of this system already has smashed daily records,
with some all time December warmth and sfc moisture with ambient 70s
and some 60+ DPTs. High anomaly/standard deviation thermal and
kinematic fields fcst to continue stream up acrs the region make for
high impact and/or historic weather, as example take the
unprecedented large Moderate Risk acrs much of IA and coming
tornado watches.
&&
.SHORT TERM...(This Evening through Tonight)
ISSUED AT 225 PM CST Wed Dec 15 2021
Plume of intensely high low to mid level southwesterly wind fields
still on track to overspread the area this evening, as negatively
tilted upper low takes aim at northwest WI by midnight. 65 to 75 kT
H925 level flow, with 75 to 90 KTs above that to H7 MB, at the sfc
the cyclone pulls up the MO RVR Valley and toward Duluth MN by
midnight, deepening to under 980 MB along the way. Will let the
synoptic scale High Wind Warnings and advisory ride of course
through late tonight. Accepted wind speeds at the top of the LLVL
mixed layer on most vertical profiles/fcst soundings show 60 to 65
KTs, which support ambient gusts of 60 to 70 MPH in the high wind
warning areas, and a bit lower to the southeast acrs west central
IL. A shower or storm may be needed to mix down the higher end
speeds(more on that below), but the potential is there. Some
soundings on the new cams show a deeper southwest mix behind a
passing narrow line of storms/showers spreading in from the west
under incoming post-frontal dry slot after 05-06z. This would
produce another synoptic wind surge utilizing 55-65 KT layer mix up
to H875 MB for more widespread gusts of 55 to 65 MPH into the
overnight acrs the warning areas after a brief 1 hour lull. Of
course with these widespread high winds, the ongoing message of the
potential semi trucks blown over, tree/structure damage onto power
lines for power outages, and even downed power lines sparking
rapidly spreading wildfires out in open cured grass fields will be
maintained.
The narrow intense convective line: SBCAPEs have risen to 500 to
1000 J/KG acrs much of the local area, while increasing shear
profiles are producing Sig Tor numbers of 1 t 2 currently. The
convective line is already taking shape acrs central NE into KS, and
will look to cross the MO RVR by 23z. As this line continues to
develop and streak east and northeast, current timing and accepted
CAM/SREF handling brings the narrow line of showers with embedded
thunder into the western CWA by 02z/745 PM. A broken line of low
topped supercells or at least a more enhanced linear line of storm
seems to be more likely now sweeping acrs areas northwest of a
Williamsburg, to Cedar Rapids, and to northwest of Dubuque line from
8-930 pm. These areas may be more prone to a possible tornado
looking at extent of LLVL shear with available low based CAPE, or at
least mesovortices type spin ups.
Gustnadoes are also possible. Like the previous shifts have stated,
lower level and upper level instability looks to be disrupted by
inversion aloft limiting deeper convection, but the low topped
phenomena will still be possible. But besides the tornadoes, the
convective overturning line will have the potential to mix up into a
high enough wind layer to produce a brief passing 10-15 minute burst
of 60 to 80 MPH winds especially acrs eastern IA thru 930-10 PM. The
line will look to cross the MS RVR between 9-10 PM, and the higher
end convective mix down gusts may decrease some as they move east
from there as instability/buoyancy wanes. The main line of showers/
storms will look to push east of the CWA by 11 pm or midnight at
the latest. Thus the witching hours of high impact look to be
mainly from 730-10 PM. Convective watches are likely coming for
the portions of the local fcst area, and the philosophy of doing
rather large convective warning polygons to handle very fast storm
speeds to 70 MPH and enhanced localized wind mix downs up to
80-90 MPH and/or tornadoes.
Post frontal cool advection may ruin the chance for more record
highs at midnight for the 16th at most climate sites, and lead to Thu
morning lows in the upper 30s in the southeast, to the lower 30s-
upper 20s in the far northwest. This while the "December Witch" low
rolls up acrs the far northwest GRT LKS.
.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 225 PM CST Wed Dec 15 2021
The large scale flow patterns indicate an extended period of quiet
weather for the area.
Thursday/Thursday night
Assessment...high confidence
The intense storm system will depart the area as high pressure
builds into the Midwest. Winds of 20 to 30 mph with gusts to 40 mph
can be expected through mid-day Thursday with decreasing winds by
sunset.
Dry conditions will be seen both Thursday and Thursday night with
temperatures closer to but still above normal.
Friday/Friday night
Assessment...medium to high confidence
A much weaker storm system will move into the Ohio Valley and side
swipe the area with some precipitation. The current model consensus
has slight chance to low chance pops Friday afternoon and evening
south of a Sterling, IL to Keokuk, IA line. Precipitation will start
out as all rain but a rain/snow mix is possible Friday evening
before ending.
Saturday through Wednesday
Assessment...medium to high confidence
The global models have the main storm tracks either well north or
south of the area. Weak upper level disturbances will move through
the area from time to time with mainly just an increase in clouds.
Temperatures will initially average below normal through the weekend
before going above normal again for the first half of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1145 AM CST Wed Dec 15 2021
Very turbulent and unfavorable flying conditions most of the TAF
cycle with extreme LLVL wind fields overspreading the area
through this evening. MVFR cloud deck, with a few sctrd breaks
will continue to stream up acrs the area through this evening
before the CIGs may lift some. But the big story will continue to
be the high winds and rare fcst high gusts at the sfc of 45 to 55
KTs this evening. Expect a narrow line or band of showers with
embedded thunder quickly pushing acrs the area from west-to-east
this evening with enhanced wind gusts to 60+ KTs. Have tried to
time a 1 hr TEMPO window through the TAF sites with this enhanced
wind producing band, but there may be a half hour error possibly
on the late side if the line accelerates more than currently
expected. Then a post-storm line high wind dry slot with
southwesterly gusts to 50 kts, decreasing to 35-40 KTs after 3 am
Thu morning. Some wrap around MVFR clouds possible at DBQ and near
CID after 06z.
&&
.CLIMATE...
ISSUED AT 225 PM CST Wed Dec 15 2021
Record Highs for December 15...
Moline.........57 in 2011 *ALREADY BROKEN TODAY
Cedar Rapids...55 in 1957 *ALREADY BROKEN TODAY
Dubuque........53 in 1939 *ALREADY BROKEN TODAY
Burlington.....61 in 1971 *ALREADY BROKEN TODAY
Record Warm Lows for December 15...
Dubuque........42 in 2014
Moline.........46 in 2014
All Time December Highs
Moline.........71 in Dec 4 1998 *ALREADY BROKEN
Burlington.....73 in Dec 4 1998 *ALREADY BROKEN
Dubuque........67 in Dec 4 1998 and Dec 24 1889 *ALREADY BROKEN
Cedar Rapids...69 in Dec 4 1998 *ALREADY BROKEN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning until 6 AM CST Thursday for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
Wind Advisory until 6 AM CST Thursday for Lee.
IL...High Wind Warning until 6 AM CST Thursday for Rock Island.
High Wind Warning from 6 PM this evening to 6 AM CST Thursday
for Bureau-Carroll-Henry IL-Jo Daviess-Mercer-Putnam-
Stephenson-Whiteside.
Wind Advisory until 6 AM CST Thursday for Hancock-Henderson-
McDonough-Warren.
MO...Wind Advisory until 6 AM CST Thursday for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...08
AVIATION...12
CLIMATE...08Hazardous weather outlook, Dec 15, 7:59 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
759 AM CST Wed Dec 15 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
759 AM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Very strong winds are expected today through tonight. A High Wind
Warning is in effect for sustained winds peaking around 30 to 40
mph, with gust upwards to 60 mph or greater. The strongest winds
can be expected after 3 PM this afternoon and lasting through
midnight tonight. There is also a Wind Advisory for locations
south of a line from Keosauqua IA to Kewanee IL. Here, winds are
expected to be sustained around 25 to 35 mph, with gusts upwards
to 55 mph. A line of rain and thunderstorms will pass through this
evening, which can assist in producing even stronger wind gusts.
Today, severe weather is also possible. The Storm Prediction
Center has the west of a Belle Plaine Iowa to Manchester Iowa line
in an Enhanced Risk for severe weather, Slight Risk along and west
of the Mississippi River, and a Marginal Risk to the east. Severe
wind gusts will be the primary threat, with a few tornadoes being
secondary hazards, especially in northeast Iowa. The line of
storms is expected move through during the evening.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of wind damage are appreciated.
High Wind, Buchanan
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Buchanan forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
The AWOS at the Independence Airport measured a maximum wind gust of 67 MPH at 1155 PM.
High Wind, Linn
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Linn forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
The ASOS at the Cedar Rapids Airport measured a gust of 66 MPH at 826 PM. There was also a public report of 1 inch tree limbs down as well as shingles blown off roofs 2 miles northwest of Cedar Rapids.
High Wind, Johnson
- When
- December 15, 3:00 PM CST to 6:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
The AWOS at the Iowa City Airported measured a gust of 70 MPH at 843 PM.
High Wind, Jones
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Jones forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
The AWOS at the Monticello Airport measured a peak wind gust of 63 MPH at 1155 PM.
High Wind, Muscatine
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Muscatine forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
The AWOS at the Muscatine Airport reported a peak gust of 58 MPH at 1135 PM. A member of the general public reported a personal weather station wind gust of 62 MPH at 847 PM along with several tree branches down.
High Wind, Scott
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Scott forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
The ASOS at the Davenport Airport reported a peak wind gust of 62 MPH at 1231 AM December 16. There were additional reports from personal weather stattions of 59 MPH in Eldridge and 63 miles per hour 3 miles southeast of Maysville at 1150 PM on December 15.
High Wind, Clinton
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
A trained spotter reported a car port was blown over at 850 PM near Goose Lake. The AWOS at the Clinton Airport reported a gust of 56 MPH at 1247 AM. There was also a 56 MPH 1 mile west of DeWitt at 856 PM.
High Wind, Dubuque
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Dubuque forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
The ASOS at the Dubuque Regional Airport reported a gust of 69 MPH at 1130 PM.
High Wind, Jackson
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
The Department of Transportation RWIS site near Maquoketa reported a 58 MPH wind gust at 950 PM.
High Wind, Jefferson
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
The AWOS at the Fairfield Airport reported a 59 MPH gust at 855 PM.
High Wind, Des Moines
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Des Moines forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
The ASOS at the Burlington Airport measured a peak gust of 61 MPH at 929 PM.
High Wind, Henry
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Henry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
The AWOS at the Mount Pleasant Airport reported a peak gust of 60 MPH at 855 PM.
High Wind, Lee
- When
- December 15, 3:00 PM CST to December 16, 6:00 AM CST
- Where
- Lee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
The AWOS at the Keokuk Airport reported a peak wind gust of 58 MPH at 915 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995852, 995862, 995863, 995865, 995867, 995870, 995872, 995873, 995874, 995875, 995876, 995877, 995879.